Abstract: Case Reports |


Alex H. Gifford, MD*; Lisa K. Vande Vusse, MD; Richard I. Enelow, MD
Author and Funding Information

Dartmouth-Hitchcock Medical Center, Lebanon, NH


Chest. 2009;136(4_MeetingAbstracts):47S-d-48S. doi:10.1378/chest.136.4_MeetingAbstracts.47S-d
Text Size: A A A
Published online

INTRODUCTION:  Lenalidomide is an immunomodulatory analogue of thalidomide used in the treatment of multiple myeloma and certain lymphoproliferative disorders. Anemia, thrombocytopenia, and venous thromboembolism are common side effects. A single instance of hypersensitivity pneumonitis aligned with this drug has heretofore been advanced, suggesting that pulmonary toxicity occurs rarely. We present the case of a subacutely progressive alveolitis attributable to lenalidomide that not only affirms diagnostic features of the index report, but further implicates T-lymphocyte-predominant pleural effusion as a manifestation of pulmonary toxicity.

CASE PRESENTATION:  The patient is a 53 year-old woman whose 2005 diagnosis of lymphoplasmacytoid lymphoma was punctuated by myelofibrosis, hemolysis, and IgG monoclonal gammopathy. She had never abused tobacco and denied a history of pulmonary symptoms. Induction agents were ineffective. Proteinuric chronic renal failure ensued but was managed without hemodialysis. Lenalidomide started in April 2007 and continued until a non-myeloablative allogeneic stem-cell transplant in December 2007. The drug was dosed at 25mg daily with dexamethasone 40mg weekly. Bone marrow biopsy on day +100 confirmed relapse. There was no clinical evidence of graft-versus-host disease. Lenalidomide was given a second time on October 22, 2008, at 5mg every other day due to renal dysfunction. She presented on November 11, 2008, with complaints of dyspnea, non-productive cough, and an isolated episode of scant hemoptysis developing over one week. Oxygen saturation on air was 82% but improved to 98% on 3L of oxygen. Chest auscultation demonstrated diffuse basilar crackles and absent breath sounds at the left base. Mild chronic leg edema was observed. Chest radiograph revealed a small left-sided pleural effusion not seen on a September 15, 2008 film. A CT angiogram excluded pulmonary embolism but denoted patchy areas of alveolar consolidation and bilateral pleural effusions (Fig 1). Pleural fluid from the left collection had a white blood cell count of 246/μL, 30% of which were lymphocytes. The majority of these cells were mature CD3+ T-lymphocytes and CD3−, CD56+ natural-killer cells. Less than 1% of cells were benign B-lymphocytes. No organisms were isolated from the pleural fluid. Bronchoalveolar lavage fluid from the right middle lobe yielded mature CD3+ T-cells with a CD4:CD8 ratio of 0.9 and many histiocytes. A non-specific pattern of increased alveolar macrophages and edema (Fig 2) characterized transbronchial lung biopsies from the right upper lobe. All lavage fluid and lung specimens refuted infection by respiratory viruses, bacteria, fungi, Pneumocystis jiroveci, and mycobacteria. Lenalidomide was held at admission, and broad-spectrum antibiotics were briefly employed. Hypoxemia, symptoms, and exertional tolerance improved over the course of seven days without corticosteroid therapy. Pulmonary function tests had a restrictive profile with an FEV1 of 1.40L (54% predicted) and an FVC of 1.65L (50% predicted). Diffusion capacity was 53% predicted.

DISCUSSIONS:  This patient without prior lung disease developed hypersensitivity pneumonitis shortly after re-challenge with lenalidomide for lymphoplasmacytoid lymphoma. Diagnostic findings and the clinical course of our patient resemble those noted by Twigg et al. [1] in a woman who received lenalidomide for multiple myeloma. She presented with hypoxemia, dyspnea, and ground-glass changes on chest CT scan within one week of lenalidomide dosing on a cyclical regimen. Nearly all lymphocytes in bronchoalveolar lavage fluid were CD3+ T-lymphocytes with a reduced CD4: CD8 ratio of 0.61, typical for hypersensitivity pneumonitis and similar to our fluid analysis. The preponderance of CD3+ T-lymphocytes in the pleural fluid of our patient and absence of clonal B-cells argues that effusions developed as part of the pneumotoxic process.

CONCLUSION:  Our case demonstrates that pleural effusions can accompany hypersensitivity pneumonitis caused by lenalidomide.

DISCLOSURE:  Alex Gifford, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, November 4, 2009

3:30 PM - 5:00 PM


Thornburg A. Abonour R. Smith P. Knox K. Twigg HL 3rd. Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide.Chest131(5):1572–1572,2007May




Thornburg A. Abonour R. Smith P. Knox K. Twigg HL 3rd. Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide.Chest131(5):1572–1572,2007May
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543